[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.166.22. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Note
December 2003

Reversible Anosmia After Amikacin Therapy

Author Affiliations

From the Department of Otorhinolaryngology, University Hospital Basel, Basel, Switzerland. The authors have no relevant financial interest in this article.

Arch Otolaryngol Head Neck Surg. 2003;129(12):1331-1333. doi:10.1001/archotol.129.12.1331
Abstract

Olfactory disorders are among the rare adverse effects of antibiotic therapy. To date, olfactory losses or distortions have been reported after the use of doxycycline, amoxicillin, clarithromycin, roxithromycin, kanamycin sulfate, and streptomycin sulfate. We describe what we believe to be the first case of transient anosmia associated with the use of intravenous amikacin sulfate. The appearance of the disorder and its subsequent resolution were demonstrated by psychometric testing as well as by chemosensory evoked potentials. Based on the well-documented temporal course of the anosmia, there is a probable causal correlation between the administration of amikacin and the appearance of the olfactory disturbance. However, the exact pathogenesis of the anosmia is still a matter of conjecture.

×